Alert archive / Texas / Flash Flood Warnings in 2003
Flash Flood Warning 79, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this flash flood warning at Sep 25, 2003, 10:21 AM CDT for Reagan County, Upton County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 25, 2003, 10:21 AM CDT (15:21 UTC)
- Expired
- Sep 25, 2003, 1:30 PM CDT
- In force
- 3 hr
- Issued by
- NWS Midland/Odessa, TX
- Area
- Counties, with a storm outline in the text
Counties Reagan County, TX, Upton County, TX
The radar
The Midland/Odessa radar (KMAF), 64 km from the middle of the area, began a volume at 15:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 3.4 hours before the alert went out and 65 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1215 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 584 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 8 m²/s²
- 0-3 km storm-relative helicity
- 25 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS54 KMAF 251521 FFWMAF TXC383-461-251830- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 1021 AM CDT THU SEP 25 2003 THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A * FLASH FLOOD WARNING FOR... UPTON COUNTY IN WEST TEXAS REAGAN COUNTY IN WEST TEXAS * UNTIL 130 PM CDT * AT 1010 AM...LAW ENFORCEMENT OFFICIALS REPORTED HIGH WATER COVERING SEVERAL ROADWAYS...INCLUDING HIGHWAY 67 EAST OF MCCAMEY. AT 1014 AM CDT...WEATHER SERVICE RADAR INDICATED ADDITIONAL VERY HEAVY RAINFALL OVER MOST OF UPTON AND REAGAN COUNTIES. THE HEAVIEST RAINFALL WILL OCCUR OVER HIGHWAY 349 APPROXIMATELY 10 MILES NORTH OF RANKIN...AND WILL SPREAD ACROSS REAGAN COUNTY BY 1100 AM. IF FLASH FLOODING IS OBSERVED ACT QUICKLY MOVE TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT ATTEMPT TO DRIVE OVER A FLOODED ROAD. THE ROAD MAY BE WASHED OUT. LAT...LON 3164 10230 3110 10228 3110 10128 3164 10129 $$
2 follow-up statements
000
WGUS74 KMAF 251646
FFSMAF
TXC383-461-251830-
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1146 AM CDT THU SEP 25 2003
...A FLASH FLOOD WARNING CONTINUES FOR UPTON AND REAGAN COUNTIES
UNTIL 130 PM CDT...
AT 1141 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
DETECT VERY HEAVY RAINFALL OVER REAGAN COUNTY NORTH OF BIG LAKE.
THE STORMS PRODUCING HEAVY RAINFALL WERE MOVING NORTHEAST AT 20 MPH.
AT 1107 AM CDT FLOODING WAS REPORTED OVER PORTIONS OF NORTHWEST REAGAN
COUNTY...ALONG FARM TO MARKET ROAD 2401.
AT 1055 AM CDT...FLOODING WAS ALSO REPORTED IN THE COMMUNITY OF MIDKIFF
IN UPTON COUNTY.
DO NOT DRIVE ACROSS FLOODED ROADWAYS. MOST FLASH FLOOD DEATHS OCCUR
IN AUTOMOBILES.
EXCESSIVE RUNOFF WILL INUNDATE ROADS AND FARM AND RANCH LAND. DO NOT
DRIVE ACROSS FLOODED ROADWAYS NEVER ATTEMPT TO CROSS FLOWING WATER
IN A CAR OR ON FOOT.
LAT...LON 3164 10140 3166 10128 3111 10130 3111 10201
3109 10204 3109 10230 3164 10227
$$000 WGUS74 KMAF 251833 FFSMAF TXC461-251930- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 129 PM CDT THU SEP 25 2003 ...THE FLASH FLOOD WARNING FOR UPTON COUNTY IS BEING ALLOWED TO EXPIRE... AT 125 PM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED THE RAINFALL WAS BECOMING LESS INTENSE ACROSS UPTON COUNTY...AND THE FLOOD THREAT WAS DIMINISHING. SOME MINOR FLOODING MAY CONTINUE...BUT THE THREAT OF SERIOUS FLOODING IS ENDING. THUS...THE FLASH FLOOD WARNING IS BEING ALLOWED TO EXPIRE. MOTORISTS MAY ENCOUNTER RISING WATER AT INTERSECTIONS AND OTHER FLOOD PRONE AREAS OVER THE NEXT HOUR OR TWO. EXCESSIVE RUNOFF MAY INUNDATE ROADS AND FARM AND RANCH LAND. DO NOT DRIVE ACROSS FLOODED ROADWAYS NEVER ATTEMPT TO CROSS FLOWING WATER IN A CAR OR ON FOOT. LAT...LON 3113 10226 3112 10178 3161 10178 3161 10227 $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 25, 9:45 AM CDT, 36 minutes earlier.
Area forecast discussion, Sep 25, 9:45 AM CDT, 36 minutes before
AREA FORECAST DISCUSSION...UPDATE NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 945 AM CDT THU SEP 25 2003 UPDATED GRAPHICS ARE PROCESSING AND ZONES ARE IN THE WORKS TO ACCOUNT FOR LATEST RADAR TRENDS. WE HAVE INCREASED POPS FOR A LARGE PART OF THE EASTERN BASIN TO 100 PERCENT THROUGH MIDDAY. EXPECT ACTIVITY TO SLOWLY DECREASE THROUGH THE DAY AS LARGE SCALE ASCENT/SUPPORT WEAKENS. ALTHOUGH CURRENT ACTIVITY IS GENERALLY DRIFTING NORTHEAST...COVERAGE COULD ALSO INCREASE FURTHER SOUTH WITH TIME THROUGH THE DAY. .MAF WATCHES/WARNINGS/ADVISORIES... .TX...NONE. .NM...NONE. &&
Hazardous weather outlook, Sep 24, 2:38 PM CDT, 19 hours 43 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-251000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 238 PM CDT WED SEP 24 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN NEW MEXICO. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TO PERSIST FROM THE DAVIS MOUNTAINS TO LOWER TRANS PECOS...SOUTH THROUGH THE BIG BEND REGION THIS EVENING. ALTHOUGH WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED...AN ISOLATED THUNDERSTORM OR TWO COULD STRENGTHEN ENOUGH TO PRODUCE LARGE HAIL AND DAMAGING WINDS...MAINLY SOUTH OF A FORT DAVIS TO IRAAN LINE. LATER TONIGHT...A COLD FRONT WILL ENTER THE SOUTHEAST NEW MEXICO PLAINS...NORTHERN PERMIAN BASIN...AND WESTERN LOW ROLLING PLAINS. THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG THIS BOUNDARY AS IT MOVES SOUTH INTO THE AREA. THUNDERSTORMS WILL BE MORE WIDESPREAD ALONG THE FRONT...AND AN ISOLATED SEVERE THUNDERSTORM OR TWO CAPABLE OF LARGE HAIL OR DAMAGING WINDS WILL ALSO BE POSSIBLE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY WIDESPREAD HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 25, 12:35 PM CDT | Flash Flood Warning | MAF | Howard | 115 min |
| Sep 25, 1:22 PM CDT | Flash Flood Warning | MAF | Reagan | 3 hr |
| Sep 25, 1:22 PM CDT | Flash Flood Warning | MAF | Mitchell | 2 hr |
| Sep 25, 3:04 PM CDT | Flash Flood Warning | MAF | Pecos, Terrell | 3 hr |
Nearby
Flash Flood Warnings in Texas, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.